Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 83, NWS Denver/Boulder, CO

June 13, 2018Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 13, 2018, 12:47 AM MDT for Douglas County, Elbert County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 12:47 AM MDT (06:47 UTC)
Expired
Jun 13, 2018, 1:30 AM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 6.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
3424 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS55 KBOU 130647
SVRBOU
COC035-039-130730-
/O.NEW.KBOU.SV.W.0083.180613T0647Z-180613T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1247 AM MDT WED JUN 13 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Douglas County in northeastern Colorado...
  Northwestern Elbert County in east central Colorado...

* Until 130 AM MDT.

* At 1247 AM MDT, a severe thunderstorm was located 7 miles northeast
  of Black Forest, or 21 miles northeast of Colorado Springs, moving
  northeast at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Elbert, Elizabeth, Kiowa and Ponderosa Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 10466 3943 10415 3913 10445 3913 10478
TIME...MOT...LOC 0647Z 217DEG 30KT 3911 10465 

HAIL...1.25IN
WIND...<50MPH
 
$$

MEIER
2 follow-up statements
840 
WWUS55 KBOU 130701
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
101 AM MDT WED JUN 13 2018

COC035-130711-
/O.CAN.KBOU.SV.W.0083.000000T0000Z-180613T0730Z/
Douglas CO-
101 AM MDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3927 10467 3942 10466 3943 10415 3913 10445
      3913 10466
TIME...MOT...LOC 0701Z 217DEG 30KT 3920 10456 

$$

COC039-130730-
/O.CON.KBOU.SV.W.0083.000000T0000Z-180613T0730Z/
Elbert CO-
101 AM MDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR NORTHWESTERN ELBERT COUNTY...

At 101 AM MDT, a severe thunderstorm was located over Elbert, or 29
miles northeast of Colorado Springs, moving northeast at 35 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Elbert, Elizabeth, Kiowa and Ponderosa Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3927 10467 3942 10466 3943 10415 3913 10445
      3913 10466
TIME...MOT...LOC 0701Z 217DEG 30KT 3920 10456 

HAIL...1.25IN
WIND...<50MPH
 
$$

MEIER
854 
WWUS55 KBOU 130726
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
126 AM MDT WED JUN 13 2018

COC039-130736-
/O.EXP.KBOU.SV.W.0083.000000T0000Z-180613T0730Z/
Elbert CO-
126 AM MDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELBERT COUNTY
WILL EXPIRE AT 130 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Small hail is 
still expected with this storm.

LAT...LON 3927 10467 3942 10466 3943 10415 3913 10445
      3913 10466
TIME...MOT...LOC 0726Z 217DEG 30KT 3936 10441 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:54 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 9:54 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
954 PM MDT Tue Jun 12 2018

.UPDATE...
Issued at 951 PM MDT Tue Jun 12 2018

Minor changes this evening for band of clouds upstream of Denver,
potential for some low clouds over the eastern border in the
morning, and slightly cooler lows on the plains tonight.
Everything else looks good. Convective potential tomorrow may be
more toward evening rather than afternoon, it still looks fairly
capped.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 254 PM MDT Tue Jun 12 2018

Fires and smoke are the rule this afternoon. A new fire started,
in west central Summit County just west of Dillon Reservoir just
before noon today. The latest 3.9 satellite pictures are showing
the fire decreasing in temperature. Over the plains, there are 50s
F dew points over the far southeastern CWA and northeastern
corner. Will go with some pops in these areas. Unless there is
some strong outflow, pops are not likely in the rest of the dry
CWA. The model CAPE values are fairly high in these areas this
evening. Better moisture is progged over more of the plains by
Wednesday afternoon. The QPF fields show a tad of measurable
rainfall over the plains this evening and again Wednesday
afternoon. Amounts are pretty light however. Will hit the pops the
highest where the moisture is this evening. on Wednesday will go
with 10-30% for the foothills and southern half of the plains.
Temperatures will be 1-4 C warmer on Wednesday afternoon than
today's readings.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 254 PM MDT Tue Jun 12 2018

For Wednesday night into Thursday the upper level jet has shifted to
the North with a extensive ridge over the southern CONUS. The
cyclonic flow will help to pull in moisture from the decaying
Hurricane Bud over the Pacific through the end of the week. For
Thursday the flow aloft will become increasingly WSW with a building
lee side surface trough over the eastern plains. Models show an
embedded shortwave in the flow that could help fire off some
convection late Wednesday into early Thursday over the plains. The
GFS is more excited about the storm coverage than the EC or NAM so
will keep low pops in the forecast for now.

By Friday flow aloft becomes more SW as an upper trough moves into
the Pacific NW. Various models show increased moisture from the
above mentioned tropical system getting entrained into the flow
helping to increase PW values through Saturday. Thursday
temperatures will remain above average with highs reaching into the
90s on the plains and 60s to 70s in the mountains. A weak surface
front will push south out of Wyoming by Friday afternoon possibly
increasing thunderstorm chances as moisture from "Bud" will help to
raise dewpoints and therefore instability. The best chances would be
in the mountains and along the frontal boundary, but will depend on
when it finally moves through the plains with max instability. There
will be a gradual cooling through the weekend with the increase in
mid level moisture with highs getting into the 80s on the plains and
60s in the mountains and even 70s possible by Monday.

For the weekend the models have a strong lee side low over the
eastern plains of CO helping to keep most storm chances at bay. The
largest coverage will be over the West slope as remnants of "Bud"
makes its way across the region. By Sunday the moisture shifts
east over the Central mountains and eastern plains increasing
shower and thunderstorm chances. The cooling pattern will continue
into early next week with highs in the mid 70s possible by Monday
under mostly cloudy skies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 951 PM MDT Tue Jun 12 2018

VFR through Wednesday. Winds should become more easterly shortly
and then rotate to southerly by 08z. There could be a period of
south winds gusting to 20 knots in the 12z-18z period. Isolated
storms are possible after 22z, with greater coverage possible
after 00z.

&&

.FIRE WEATHER...
Issued at 254 PM MDT Tue Jun 12 2018

Temperatures are expected to warm up a bit on Wednesday, but
models also show increased moisture on Wednesday. Wind speeds are
not expected to be very strong on Wednesday afternoon.

As moisture increases in the mid and upper levels, areas closer to
the surface will remain dry. For Thursday over the mountains some
high-based convection will be possible. The storms will be
isolated in nature, but conditions will need to be monitored for
increasing coverage and the possible need for a watch.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...RJK
LONG TERM...Bowen
AVIATION...Gimmestad
FIRE WEATHER...RJK/Bowen
Hazardous weather outlook, Jun 12, 10:25 AM MDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1025 AM MDT Tue Jun 12 2018

COZ030>051-131630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1025 AM MDT Tue Jun 12 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Dry conditions and west winds gusting up to 25 mph will increase
the fire danger over north central Colorado today. Along the
Front Range and across the eastern plains, moisture will increase
due to easterly winds. Scattered thunderstorms will be possible
over and near the Palmer Divide and eastward into Lincoln county.
A couple of storms could become severe with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will increase through the week, climbing back into
the 90s Wednesday through Friday. Wednesday will also feature a
chance for showers and thunderstorms across the high terrain,
Palmer Divide and eastern plains. Thunderstorm chances continue
through Thursday. Cooler and wetter pattern for the weekend as a
significant increase in subtropical moisture from a decaying
tropical system affects the area. This will result in a better
chance of showers and thunderstorms over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:18 PM MDTSpecial Weather StatementBOUElbert42 min
Jun 13, 3:29 AM MDTSevere Thunderstorm WarningBOULincoln31 min
Jun 13, 3:09 PM MDTSpecial Weather StatementBOUElbert51 min
Jun 13, 4:11 PM MDTSpecial Weather StatementBOULincoln49 min
Jun 13, 5:09 PM MDTSpecial Weather StatementBOULincoln36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.